Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Kansas City, MO

March 14, 2001Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 14, 2001, 4:48 PM CST for Leavenworth County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 14, 2001, 4:48 PM CST (22:48 UTC)
Expired
Mar 14, 2001, 5:30 PM CST
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leavenworth County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 142249
SVRMCI
KSC103-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CST WED MAR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 530 PM CST

* AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TONGANOXIE...OR ABOUT 14 MILES SOUTHEAST
  OF OSKALOOSA...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JARBALO AT 455 PM CST
  LANSING AT 515 PM CST
  EASTON KS AT 525 PM CST
  LEAVENWORTH AT 530 PM CST

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...
LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REvPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3905 9517 3905 9493 3921 9492 3922 9484
          3929 9491 3938 9494 3940 9514

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:40 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 14, 4:40 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CST WED MAR 14 2001

DVLPG LATE WINTER/ERLY SPRING STORM TO BRING A VARIETY OF WX NXT 48
HRS. WV LOOP THIS PM SHWS STG SUBTROPICAL JET ACR MEXICO AND TX GULF
COAST CONTAINING PLENTY OF MID LVL MSTR AND NRN BRANCH DIGGING SWRD
THRU NRN ROCKIES. AS MENTIONED PAST FEW DAYS THE EVOLUTION OF THE
PHASING OF THESE FEATURES WILL DICTATE WHAT FALLS WHERE AND HOW
MUCH.

CNVTN FIRING LATE THIS PM AHD OF WRM FNT XTNDG FM KC METRO AREA EWRD
ACR MO RVR. CROS SECT DATA DOES NOT SUGGEST FAVORABLE ELEVATED
CONVECTIVE POTENTIAL ERLY THIS EVNG SO NOT REAL CONFIDENT FOR SVR WX
FORMING WITH THIS INTIAL ROUND OF STORMS. AVN/ETA SHW MUCH STEEPER
MID LVL LAPSE RATES AFT 0300 UTC WITH AREA OF UPR/LWR TROPOSPHERIC
DVRGNC/CNVGNC. ISOLD LARGE HAIL NOT OUT OF QUESTION LTR THIS EVNG
AND OVERNIGHT.  ISSUES FLOD WATCH FOR ALL ZNS GIVEN AMT OF MSTR
BEING INJECTED INTO THIS SYS AND FCST FFG ARND 1.5 INCHES OR LESS.
SVRL NW MO RVS CONT TO RISE DUE TO LAST WKENDS RA ACR IA AND
SNOWMELT LAST FEW DAYS.

DESPITE LACK OF IMMEDIATE CD AIR UPSTREAM...DEEPENING SYS CONTS
ENOUGH LIFT FOR SGFNT DYNAMIC COOLING THUR PM. DID NOT HAVE COMPLETE
SET OF SOUNDING DATA FM 1200 UTC MODEL RUNS BUT FOLLOWED WET BULB
ZERO TEMP AT 850 HPA AND CAA PATTERN AT 700 HPA TO FCST MVMNT OF
RA/SN LN. MODELS FCST ATTM TO COOL UNIFORMALLY FM TOP DOWN SO THINK
CHG TO SN SHLD OCCUR ARND 1800 UTC THUR FAR NW MO AND 2200-2400 UTC
ALG MKC-IRK LN AND AFT 0000 UTC ACR SE CWA. WITH WARM CONVEYOR BELT
XPTD TO BRACH OFF STG SUB-TROPICAL JET THINK THAT POTENTIAL EXISTS
FOR TROWAL TO SET UP FM SRN WI SWRD TO IA/MO BORDER. MODELS GRIDDED
DATA ALSO SHW STG MID TROPOSPHERIC FRONTOGENETIC FORCING ACR NRN MO
BET 1800-2100 UTC. EMPIRACAL SNOWFALL RULES SUGGEST UP TO 8 INCHES
LOCALLY BUT SINCE A HVY WET SNOW ANTICIPATED BELIEVE THAT LIQ/SN
RATION MAY COME IN LESS AN 10:1. THERFORE WENT WITH 3-6 INCHES ACR
NRN MO AND MENTIONED FOR POTENTIAL OF >8 INCHES LOCALLY IN WSW.
UPRIGHT/SYMETRIC INTABILITY GET SHUT OFF ACCORDING TO MODEL CROS
SECTS ONCE LYR CAA TAKES PLACE. STILL WITH 6 HRS OF STG ISENTROPIC
UPGLIDE LIKELY THINK BANDING OF HVY SNOWFALL A GOOD POSSIBILITY ACR
NRN THIRD OF MO. FTHR S INSERTED CHC FOR 1-3 ICCHES WITH LCOALLY HVY
BURSTS OF SN THURS EVNG.

IN XTND FCST KEPT CHC FOR SN ON SAT WITH PROGREESIVE SHRT WV FCST BY
MED RANGE MODELS TO TRACK ACR SRN PLNS WITH WEAK INVERTED TROF INTO
MO. BUT WITH MORE OVERALL SRN TRACK FCST REMOVED PCPN THREAT FOR
SUN. RETURN OF MARCH SUN BY MIDDLE OF NXT WK PORTENDS WELL FOR TEMPS
TO GET BACK CLOSER TO SEASONAL NORMS IN LWR TO MID 50S THEREOFR
BOOSTED MAX TEMPS UP SVRL CATS.

.EAX...

KS...FLOOD ADVSY ALL ZNS TNGT AND THUR
WINTER STORM WATCH THUR PM KSZ043

MO...FLODD ADVSY ALL ZNS TNGT AND THUR
WINTER STORM WATCH THUR/THUR NIGHT MOZ001>005-011-012
WINTER STORM WATCH THUR NIGHT MOZ006>008-015>017-024-025

BODNER

In the hours before

Special weather statement, Mar 14, 1:30 PM CST, 3 hours 18 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CST WED MAR 14 2001

FORECAST: SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON. RAIN AND A BETTER CHANCE FOR
THUNDERSTORMS IS LIKELY LATER THIS EVENING AND OVERNIGHT. PERIODS OF
HEAVY RAIN ARE EXPECTED TONIGHT AND STREAMS WILL BE CLOSELY
MONITORED FOR POTENTIAL FLOODING. LARGE HAIL IS POSSIBLE WITH SOME
THUNDERSTORMS TONIGHT BUT WIDE SPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

ON THURSDAY...THE RAIN IS EXPECTED TO CHANGE TO SNOW ALONG AND
NORTHWEST OF A TROY TO BETHANY LINE AROUND OR SHORTLY AFTER
NOONTIME. PERIODS OF HEAVY WET SNOW ARE LIKELY THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A 3 TO 6 INCH ACCUMULATION IS POSSIBLE OVER FAR
NORTHWEST MISSOURI. SOUTH AND EAST OF THIS LINE THE RAIN IS NOT
EXPECTED TO CHANGE TO SNOW UNTIL CLOSE TO THURSDAY EVENING. PERIODS
OF HEAVY WET SNOW ARE POSSIBLE THURSDAY NIGHT AND SOME ACCUMULATION
IS LIKELY. FORECAST SNOWFALL DETAILS ARE FORTHCOMING THIS AFTERNOON.

DISCUSSION:  A LATE WINTER/EARLY SPRING STORM WILL DEEPEN ACROSS THE
PLAINS THURSDAY MORNING AND MOVE SLOWLY EASTWARD TOWARDS THE OHIO
VALLEY THURSDAY NIGHT. THE WARM SPRINGLIKE ATMOSPHERE IN ADVANCE OF
THE SYSTEM WILL SET THE STAGE FOR PERIODS OF HEAVY RAIN TONIGHT AND
THURSDAY MORNING. AS THE STORM MOVES EAST AND DRAWS IN COLD AIR
DURING THE AFTERNOON...A CHANGE TO SNOW IS EXPECTED.

OUTLOOK:  SNOW OR RAIN IS POSSIBLE SATURDAY INTO SUNDAY. OTHEWISE NO
HAZARDOUS WEATHER IS EXPECTED THRIGH THE MIDDLE OF NEXT WEEK.

BODNER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:19 PM CSTSevere Thunderstorm WarningEAXAtchison41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.